Alert archive / Florida / Special Weather Statements in 2012

Special Weather Statement, NWS Melbourne, FL

August 9, 2012Orange County, Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2012, 6:45 PM EDT for Orange County, Seminole County, Volusia County, Florida. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 6:45 PM EDT (22:45 UTC)
Expired
Aug 9, 2012, 7:45 PM EDT
In force
60 min
Issued by
NWS Melbourne, FL

Counties Orange County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 111 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:25 PM EDTTSTM WND GST 43Sanford Airport, FLKSFB ASOS MEASURED A THUNDERSTORM WIND GUST OF 37 KT/43 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 10.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WWUS82 KMLB 092245
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT THU AUG 9 2012

FLZ041-045-046-141-092345-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
645 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS 
UP TO 50 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...SEMINOLE 
COUNTY...VOLUSIA COUNTY...

* UNTIL 745 PM EDT.

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
SOUTH DAYTONA TO ORLOVISTA...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
AND SMALL HAIL INCLUDE DAYTONA 
BEACH...LONGWOOD...DEBARY...SANFORD...AND CASSELBERRY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW 
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. 

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...CAUSING 
TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE 
AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE 
RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2910 8092 2908 8093 2907 8090 2901 8087
      2848 8123 2844 8157 2879 8144 2879 8141
      2883 8142 2889 8135 2895 8135 2897 8137
      2927 8126 2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 2243Z 227DEG 3KT 2919 8099 2857 8140

$$


MOSES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:04 PM EDT, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 3:04 PM EDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
304 PM EDT THU AUG 9 2012

.DISCUSSION...
TONIGHT/FRI...THE EAST COAST BREEZE BOUNDARY IS RAPIDLY PROGRESSING
INLAND WITH PCPN RATHER SCANT ATTM. THE BOUNDARY SHOULD FACTOR
INTO THE DEVELOPMENT OF SOME SHOWERS AND STORMS INLAND WHERE
SLIGHTLY HIGHER MOISTURE EXISTS ALONG WITH ADDITIONAL BOUNDARIES
INTO THE EVENING. DIURNALLY DRIVEN PCPN SHOULD COME TO AN END BY
AROUND 10 PM WITH LIGHT WINDS AND DECREASING CLOUDS FOR THE
REMAINDER OF THE OVERNIGHT.

SUBSIDENT AIR ON LEADING PERIPHERY OF APCHG TROPICAL WAVE WILL
OVERSPREAD THE FORECAST AREA TONIGHT. DRYING WILL BE RATHER SHORT
LIVED HOWEVER DUE TO THE RAPIDLY APPROACHING WAVE MOVING ACROSS THE
BAHAMAS OVERNIGHT AND ACROSS THE FORECAST DURING FRIDAY. SCATTERED
SHOWERS AND STORMS WILL DEVELOP DURING THE DAY FRIDAY HELPED BY
INCREASING MOISTURE AND LESS CONV INHIBITION. HIGHER RAIN AMOUNTS
WL BE ACROSS THE TREASURE COAST AND SOUTH SPREADING NWD WITH THE
EFFECTS FROM THE T WAVE.

WEEKEND...(PREVIOUS DISC) ON SAT AROUND 2 INCHES OF PRECIPITABLE WATER
IS INDICATED AREAWIDE. WITH THE TROUGH ALOFT MOVING ACROSS THE SOUTHEAST
STATES THERE SHOULD BE SOME WESTERLY STEERING LEVEL FLOW...ALBEIT RATHER
WEAK. SO POPS WILL BE AT LEAST 40 PERCENT AREA WIDE. GREATER BOUNDARY
INTERACTIONS ACROSS THE SOUTH SHOULD CAUSE HIGHER VALUES AROUND 50
PERCENT. THESE VALUES ARE CLOSE TO THE LATEST MOS. NOT CONFIDENT ENOUGH
IN THE MODEL HANDLING OF MOISTURE TO GO HIGHER ON POPS YET.

SUN-THU...GFS INDICATES TROUGHING ALOFT OVER THE EASTERN PART OF
THE COUNTRY WITH ASSOCIATED SURFACE FRONTAL TROUGH KEEPING SURFACE
RIDGE ACROSS THE CENTRAL TO SOUTH CENTRAL FLORIDA PENINSULA. THIS
SHOULD ALLOW A WEAK WESTERLY STEERING FLOW TO CONTINUE ACROSS THE
AREA FOR MOST OF THE PERIOD. NEAR TO A LITTLE ABOVE NORMAL PRECIPITABLE
WATER IS INDICATED. WITH 700 MB TEMPS REMAINING 9 TO 10 DEGREES
CELSIUS...AGREE WITH MOS POPS WHICH REMAIN AT OR A LITTLE BELOW
CLIMO...30 TO 40 PERCENT.

WITH CONVECTION LIKELY TO INITIATE A LITTLE LATER THAN NORMAL...MAX
TEMPS WILL CONTINUE A FEW DEGREES HOTTER THAN NORMAL...WITH 90 TO
LOWER 90S ALONG THE COAST AND MID 90S INLAND.

&&

.AVIATION...
ISOLD SHRA/TS FM ISM-MCO-LEE WITH 20 PERCENT OR LESS COVERAGE THROUGH
00Z FRI BECMG VFR AREAWIDE INTO FRI LATE MORNING.

&&

.MARINE...
OVERNIGHT...PRESENCE OF RIDGE OVER THE WATERS WILL CONTINUE
FAVORABLE CONDITIONS FOR SMALL CRAFT INTO EARLY FRI. TROPICAL WAVE
APPROACHES THE AREA FRIDAY CREATING HIGHER CHC FOR PCPN.

SAT-MON...THE ATLANTIC SURFACE RIDGE AXIS IS PROGGED TO EXTEND
ACROSS THE CENTRAL TO SOUTH CENTRAL PENINSULA. THIS WILL CONTINUE
THE SOUTHWEST TO SOUTH/SOUTHEAST WIND FLOW WITH SPEEDS 10 KNOTS OR
LESS...EXPECT FOR A SLIGHT INCREASE TO 10-15 KNOTS FRI EVENING.
INCREASING MOISTURE AND A WEAK WESTERLY STEERING LEVEL WIND FLOW
SHOULD BRING SOME OF THE AFTERNOON/EVENING STORMS BACK ACROSS THE
COAST AND INTO THE NEAR SHORE ATLANTIC ON MOST OF THE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  91  75  92 /  20  30  20  40
MCO  75  94  75  93 /  20  30  20  40
MLB  76  90  75  91 /  20  30  20  40
VRB  75  91  75  92 /  20  40  30  40
LEE  76  94  77  94 /  20  30  20  40
SFB  77  94  77  94 /  20  30  20  40
ORL  76  94  77  94 /  20  30  20  40
FPR  75  90  73  92 /  20  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

PUBLIC/MARINE/AVIATION...PENDERGRAST
RADAR/IMPACT WEATHER...WEITLICH
Hazardous weather outlook, Aug 9, 9:33 AM EDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
933 AM EDT THU AUG 9 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
933 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
A RELATIVELY DRY AND STABLE AIRMASS BUILDING INTO EAST CENTRAL
FLORIDA WILL LIMIT THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
HIGHEST COVERAGE OF THUNDERSTORMS WILL OCCUR OVER THE INTERIOR AND
INTO VOLUSIA COUNTY LATE IN THE DAY WITH ANY SEA BREEZE BOUNDARY
COLLISIONS. ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY
RAIN...AND STRONG WIND GUSTS UP TO 40 TO 50 MPH. SLOW STORM MOTION
IS EXPECTED TODAY...TOWARD THE NORTH TO NORTHEAST AROUND 5 TO 10
MPH.

.FLOOD IMPACT...
SLOW STORM MOTION WILL ALLOW ANY STRONGER STORMS TO PRODUCE
LOCALIZED RAINFALL AMOUNTS UP TO 1 TO 2 INCHES...ESPECIALLY OVER
THE INTERIOR TOWARD LATE DAY. THIS MAY LEAD TO NUISANCE FLOODING
AND STANDING WATER IN LOW SPOTS AND ON ROADWAYS.

.MARINE THUNDERSTORM GUST IMPACT...
THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS OF 34 KNOTS OR GREATER OVER THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS...AS WELL AS OVER THE LARGER INLAND
LAKES AS THEY MOVE NORTH TO NORTHEAST AT 5 TO 10 KNOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
DAILY THUNDERSTORM COVERAGE WILL INCREASE THROUGH THE UPCOMING
WEEKEND AS DEEP LAYER MOISTURE RETURNS TO THE STATE. IN ADDITION...
STEERING WINDS THROUGH THE MIDDLE LAYERS OF THE ATMOSPHERE ARE
EXPECTED TO WEAKEN. THIS WILL RESULT IN SLOW STORM MOTION AND
INCREASED POTENTIAL FOR LOCAL HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW/WEITLICH

In the hours before

Special weather statement, Aug 9, 6:45 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
645 PM EDT THU AUG 9 2012

FLZ041-045-046-141-092345-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-ORANGE-SEMINOLE-
645 PM EDT THU AUG 9 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 50 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...SEMINOLE
COUNTY...VOLUSIA COUNTY...

* UNTIL 745 PM EDT.

AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL FROM
SOUTH DAYTONA TO ORLOVISTA...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DAYTONA
BEACH...LONGWOOD...DEBARY...SANFORD...AND CASSELBERRY.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...CAUSING
TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE
AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE
RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2910 8092 2908 8093 2907 8090 2901 8087
      2848 8123 2844 8157 2879 8144 2879 8141
      2883 8142 2889 8135 2895 8135 2897 8137
      2927 8126 2927 8116 2941 8116 2943 8110
TIME...MOT...LOC 2243Z 227DEG 3KT 2919 8099 2857 8140

MOSES

Nearby

Special Weather Statements in Florida, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.